Wisconsin, 2014

Heavy Rain in Wisconsin, June 24, 2014

June 24, 2014 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed along a weak front in a very moist atmosphere and produced heavy rain in Calumet County and Winnebago County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a weak front in a very moist atmosphere and produced heavy rain in Calumet County and Winnebago County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 6:04 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 24, 6:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
704 PM CDT TUE JUN 24 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SYNOPSIS...
ISSUED AT 245 PM CDT TUE JUN 24 2014

TURNING LESS HUMID WITH MUCH LOWER RAIN CHANCES FOR THE LATTER
PART OF THE WORK WEEK...THEN MORE HUMID AND SHOWERY AGAIN FOR THE
WEEKEND.

THE MAIN WESTERLIES ARE WELL N OF THE AREA ACRS CANADA...WITH A
SOMEWHAT DIFFUSE LOW-AMPLITUDE SECONDARY BRANCH OF THE FLOW ACRS
THE NRN CONUS. THE WESTERLIES ACRS THE CONUS WL STRENGTHEN FM
WEST TO EAST DURING THE PERIOD. THEY WL ALSO UNDERGO AN
AMPLIFICATION/DEAMPLIFICATION CYCLE...AND BECOME SOMEWHAT
PROGRESSIVE.

THE UPR CHANGES WL ALLOW THE HUMID UNSTABLE AIR MASS THAT HAS
BEEN LINGERING ACRS THE AREA FOR ABOUT THE PAST WEEK TO BE
DISPLACED TO THE S AT LEAST FOR A LITTLE WHILE DURING THE LATTER
PART OF THE WEEK...THOUGH IT WL RETURN NWD AGAIN FOR THE WEEKEND.
PRECIPITATION TRENDS WL MIRROR THOSE OF THE HUMIDITY. NMRS
SHRA/TSRA ARE EXPECTED ACRS THE AREA THE NEXT 24 HRS...THEN THERE
WL BE A LULL IN THE PCPN FOR THE LATTER PART OF THE WEEK BEFORE
SHRA/TSRA INCREASE AGAIN DURING THE WEEKEND. GIVEN THE AVAILABLE
MOISTURE AND NUMBER OF OPPORTUNITIES FOR PCPN...AMNTS AT MOST
LOCATIONS WL PROBABLY END UP ABV OR MUCH ABV NORMAL FOR THE
PERIOD. ALTHOUGH SOME DAY TO DAY VARIATION IN TEMPS IS EXPECTED...
THEY PROBABLY WON/T STRAY TOO FAR FM SEASONAL NORMALS.
&&

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 245 PM CDT TUE JUN 24 2014

PCPN TRENDS CONT TO BE THE BIGGEST FCST HEADACHE OVER THE NEXT 24
HOURS AS SFC BOUNDARIES/LOW-LEVEL MOISTURE...MID-LEVEL SHORTWAVES...
AND SOME JET ENERGY ALOFT ALL KEEP AN UNSETTLED WEATHER PICTURE IN
PLACE.

THE 19Z MSAS SFC ANALYSIS SHOWED SEVERAL VERY WEAK AREAS OF LOW
PRES SITUATED OVER THE GREAT LAKES WHILE A SPRAWLING AREA OF HI
PRES WAS LOCATED WELL NORTH ACROSS CNTRL CANADA. A DIFFUSE FRONTAL
BOUNDARY STRETCHED FROM NRN LWR MI WWD THRU NRN WI TO CNTRL MN. A
WEAK CONVERGENCE AXIS REMAINED OVER E-CNTRL WI...ROUGHLY FROM
ANTIGO TO OSHKOSH. RADAR MOSAIC INDICATED SCT TSTMS OVER MOST OF
NE WI DUE MAINLY TO DAYTIME HEATING AND THE VARIOUS BOUNDARIES
OVER THE AREA. A FEW OF THESE STORMS WERE LOCALLY STRONG...ABLE TO
PRODUCE SMALL HAIL...BRIEF GUSTY WINDS AND TORRENTIAL DOWNPOURS.

CURRENT TSTM ACTIVITY WL CONT INTO THE EARLY EVENING HOURS AND
GRADUALLY WEAKEN TOWARD LATE EVENING AS INSTABILITY WANES.
HOWEVER...THE APPROACH OF A SHORTWAVE TROF (AND ITS EMBEDDED
SHORTWAVE) ARE PROGGED TO PUSH INTO WRN WI AFTER MIDNGT AND BEGIN
TO INCREASE THE PCPN POTENTIAL ONCE AGAIN...ESPECIALLY OVER CNTRL
WI. AS HAS BEEN THE CASE FOR THE PAST FEW DAYS...ANY SHWR OR TSTM
WL HAVE THE CAPABILITY OF PRODUCING VERY HEAVY RAINFALL (RAINFALL
RATES > 1"/HR). A SUBTLE DROP IN DEW POINTS MAY KEEP FOG FROM
GETTING OUT OF HAND TNGT...EXCEPT NEAR LAKE MI WHERE THE MARINE
FOG IS FCST TO REMAIN QUITE THICK. HAVE CONTINUED TO MENTION
PATCHY FOG FOR LATE EVENING THRU THE NGT. MIN TEMPS TO RANGE FROM
50-55 DEGS NORTH...55-60 DEGS CNTRL/E-CNTRL WI.

THIS SHORTWAVE TROF IS FCST TO SWEEP ACROSS THE REMAINDER OF WI...
PRIMARILY DURING THE MORNING HOURS ON WED. THERE MAY BE A LULL IN
THE PCPN OVER ERN WI LATE IN THE MORNING AS WEAK SUBSIDENCE MOVES
THRU THE AREA. THAT BEING SAID...CANNOT RULE OUT ANOTHER DAY OF
SCT AFTERNOON SHWRS OR TSTMS AS DEW POINTS ARE STILL IN THE UPR
50S TO LWR 60S...MAINLY ACROSS CNTRL AND E-CNTRL WI. THEREFORE...
HAVE MAINTAINED CHC POPS IN THE SOUTH...BUT GRADUALLY LOWERED POPS
IN THE NORTH AS DRIER AIR FINALLY DOES BEGIN TO PUSH SOUTH FROM
CANADA ON N-NE WINDS. PLENTY OF CLOUDS AND THESE N-NE WINDS SHOULD
BRING COOLER TEMPS TO THE REGION ON WED WITH TEMPS IN THE UPR 60S
FAR NORTH/LAKESIDE TO THE MID 70S CNTRL WI.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 245 PM CDT TUE JUN 24 2014

NOT MUCH CHG TO THE FCST LOGIC FM YDA. FRONT WL SAG S OF THE AREA
MID-WEEK. CONFIDENCE THAT THE WHOLE AREA WL REMAIN TOTALLY DRY
DURING THAT PERIOD IS NOT GREAT...BUT CHCS WL CERTAINLY BE LOWER
THAN THE PAST FEW DAYS. CONFIDENCE IN STAYING DRY IS GREATEST
OVER THE N AND E...CLOSER TO THE STABLIZING EFFECTS OF THE GREAT
LAKES AND CLOSER TO THE DRY CANADIAN ANTICYCLONE PASSING ACRS SRN
CANADA.

PCPN CHCS WL BEGIN TO INCR AGAIN LATE IN THE WEEK AND DURING THE
UPCOMING WEEKEND AS THE UPR FLOW TILTS SWLY AHEAD OF UPR TROF
EXPANDING EWD FM THE PAC NW. THE TROF AXIS LOOKS LIKE IT SHOULD
SHIFT ACRS THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WK.
EARLY INDICATIONS ARE THAT A NWLY UPR FLOW WL FOLLOW AND LINGER
FOR THE INDEPENDENCE DAY HOLIDAY WEEKEND...LIKLEY REUSLTING IN A
LITTLE COOLER TEMPERATURES THEN. CONSENSUS BASED EXTENDED
FORECAST INITIALIZATION GRIDS SEEMED ADEQUATE...SO NO CHGS WERE
NECESSARY.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 655 PM CDT TUE JUN 24 2014

WEAK SFC BOUNDARY STRETCHED ACROSS NRN WI...COUPLED WITH DAYTIME
INSTABILITY...HAS LED TO ANOTHER ROUND OF SCT TSTMS OVER NE WI.
EXPECT CIGS/VSBYS TO BE VFR WHERE THERE IS NO PCPN AND AWAY FROM
LAKE MI...MVFR CIGS/VSBYS WHERE TSTMS OCCUR. THIS TSTM ACTIVITY IS
FCST TO CONT INTO THE EVENING HOURS...DISSIPATE...AND THEN SHWRS
MAY REFORM OVER CENTRAL WI AFT MIDNIGHT AS A SHORTWAVE TROF
APPROACHES. FOG WL BECOME AN ISSUE ONCE AGAIN TNGT AND ANTICIPATE
CIGS/VSBYS TO DROP INTO THE IFR/MVFR RANGE. THE FOG WL LIFT BY
MID-MORNING...HOWEVER THE SHORTWAVE TROF WL BE HEADED INTO OUR
DIRECTION...THUS ANOTHER DAY WITH SCT SHWRS/TSTMS...MAINLY CENTRAL
AND EAST CENTRAL. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....AK
LONG TERM......SKOWRONSKI
AVIATION.......TE
Hazardous weather outlook, Jun 24, 1:52 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT TUE JUN 24 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
252 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE
STORMS COULD PRODUCE SMALL HAIL...BRIEF GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AS AN
UPPER-LEVEL DISTURBANCE MOVES THROUGH THE REGION. SEVERE WEATHER
IS NOT EXPECTED ON WEDNESDAY...ALTHOUGH LOCALLY HEAVY RAINFALL IS
POSSIBLE.

ANOTHER WET PERIOD IS EXPECTED FRIDAY...THROUGH THE UPCOMING
WEEKEND...INTO EARLY NEXT WEEK. THUNDERSTORMS ARE LIKELY AT TIMES
DURING THIS PERIOD. HEAVY RAINFALL IS POSSIBLE. ANY STORMS THAT
FORM FRIDAY ARE UNLIKELY TO BE SEVERE. IT IS TOO SOON TO MAKE A
MEANINGFUL ASSESSMENT OF THE SEVERE WEATHER RISK...IF ANY...DURING
THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...HOWEVER...ANY
REPORTS OF RAINFALLS OVER AN INCH OR STREET FLOODING SHOULD BE
FORWARDED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-252000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
252 PM CDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
POSE A HAZARD TO BOATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES AGAIN LATE
THIS WEEK AND DURING THE UPCOMING WEEKEND.

AK/JS

In the hours before

Local storm report, Jun 24, 1:30 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WAUSAU                  44.96N 89.63W
06/24/2014  E0.25 INCH       MARATHON           WI   TRAINED SPOTTER

            PEA SIZE HAIL...HEAVY RAIN...AND BREIF GUSTY WINDS

&&

ASHLEYW
Special weather statement, Jun 24, 2:10 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT TUE JUN 24 2014

WIZ013-073-242115-
NORTHERN MARINETTE COUNTY-SOUTHERN MARINETTE COUNTY-
310 PM CDT TUE JUN 24 2014

...STRONG THUNDERSTORM OVER CENTRAL MARINETTE COUNTY...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL MARINETTE COUNTY...NEAR THE TOWN OF
MIDDLE INLET. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CRIVITZ...            LAKE NOQUEBAY...      LOOMIS...
  PORTERFIELD...        HARMONY...            PESHTIGO...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AK
Special weather statement, Jun 24, 4:31 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
531 PM CDT TUE JUN 24 2014

WIZ031-037-038-242330-
OUTAGAMIE-SHAWANO-WAUPACA-
531 PM CDT TUE JUN 24 2014

...SPECIAL WEATHER STATEMENT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN WAUPACA COUNTY...MOVING
SOUTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DEER CREEK WILDLIFE AREA...                 FITZGERALD CORNERS...
  BEAR CREEK...         LEEMAN...             SUGAR BUSH...
  WOLF RIVER BOTTOMS WILDLIFE AREA...         SHIOCTON...

GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TE
Local storm report, Jun 24, 6:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
706 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             NEENAH                  44.18N 88.44W
06/24/2014  E0.25 INCH       WINNEBAGO          WI   TRAINED SPOTTER

&&

ECKBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Calumet

When
June 24, 6:30 PM CST to 7:30 PM CST
Where
Calumet County, 1.09 mi SSW of Stockbridge
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.055, -88.307

Thunderstorms produced heavy rain in parts of central and southern Calumet County. 3.38 of rain fell near Stockbridge in less than three hours. The heavy rain caused fields to flood and washed out culverts of several area roads. Several houses had water in their basements.

Heavy Rain, Winnebago

When
June 24, 6:35 PM CST to 7:15 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Reported by
CoCoRaHS
Coordinates
44.010, -88.550

Thunderstorms produced 1.16 inches of rain in 40 minutes on the northeast side of Oshkosh causing street flooding. The storm also dropped pea size hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514067, 528918.